Back to Ask the Diabetes Team Ask the Diabetes Team

From Tulsa, Oklahoma, USA:

At the beach last year, my ten year old son, who has type 1 diabetes and wears an insulin pump, invariably went high when I checked him at bedtime, although his numbers were fine during the day. I always put it back on for boluses but did not always to make up missed basals. Was this because the pump was on and off during the day? Could it have been sand in the insertion site? What should I do to prevent it this year?


I would first of all be very careful that the insulin in the insulin pump not get too "hot" when you're at the beach. Insulin does well in relatively cool to cold temperatures but does not do well in heat. If the pump is left out (especially in the sun) during the day, this can cause problems with the insulin degrading and high numbers.

I don't think you can get sand in the insertion site as long as it's well protected. It is possible that the site can get dislodged with lots of water-time, but then you'd notice this when the set wasn't working well afterwards.

The next time I would watch his blood sugars hourly when at the beach. It may be important for him to get some of his basal insulin rather than just his boluses. You'll be able to tell this by following his numbers throughout the day.

If your son spends many full days "off his pump" at the beach, it may also be worth talking to your diabetes team about perhaps having him get a shot of some basal long-acting insulin on those days. Anecdotal reports of people doing well off their pump for 24 hours with a single shot of Lantus and then boluses with eating abound. A "pump holiday" for a full week at the beach might be reasonable. I've seen some people also use NPH in this situation for coverage for 8-10 hours during the day.


Original posting 16 Jul 2003
Posted to Insulin Pumps and Traveling


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.